Alert archive / South Carolina / Freeze Warnings in 2017
Freeze Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this freeze warning at Mar 12, 2017, 5:05 PM EDT for 5 counties in South Carolina; 4 counties in North Carolina. It took effect at Mar 13, 2017, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2017, 5:05 PM EDT (21:05 UTC)
- In effect from
- Mar 13, 2017, 12:00 AM EDT
- Expired
- Mar 13, 2017, 8:53 AM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 79 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 494 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WWUS72 KILM 122105 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 505 PM EDT Sun Mar 12 2017 NCZ087-096-099-105-SCZ017-023-024-032-033-130515- /O.NEW.KILM.FZ.W.0003.170313T0400Z-170313T1300Z/ Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, and Mullins 505 PM EDT Sun Mar 12 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT MONDAY... The National Weather Service in Wilmington has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM EDT Monday. * Temperatures...In the lower 30s. * Timing...The coldest temperatures will occur after midnight. * Impacts...Sensitive vegetation could be damaged or killed by cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRA
2 follow-up statements
050 WWUS72 KILM 130207 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 1007 PM EDT Sun Mar 12 2017 NCZ087-096-099-105-SCZ017-023-024-032-033-131300- /O.CON.KILM.FZ.W.0003.170313T0400Z-170313T1300Z/ Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, and Mullins 1007 PM EDT Sun Mar 12 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... * Temperatures...In the upper 20s to lower 30s. * Timing...The coldest temperatures will occur after midnight. * Impacts...Sensitive vegetation could be damaged or killed by cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRA
715 WWUS72 KILM 131253 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 853 AM EDT Mon Mar 13 2017 NCZ087-096-099-105-SCZ017-023-024-032-033-131400- /O.CAN.KILM.FZ.W.0003.000000T0000Z-170313T1300Z/ Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, and Mullins 853 AM EDT Mon Mar 13 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Wilmington has cancelled the Freeze Warning as temperatures warm above freezing this morning. Remain alert for further Freeze Watches and Warnings through this week as a very cold air mass settles over the Carolinas. $$ RGZ
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 12, 3:43 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 12, 3:43 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
343 PM EDT Sun Mar 12 2017
.SYNOPSIS...
Dry air will continue to move into the area this afternoon and
evening, with overnight low temperatures in the low to mid 30s.
An area of low pressure will develop off the GA coast Monday and
intensify as it moves north northeast passing just offshore
Monday evening. The low will further intensify as it pounds the
Northeast States with heavy snow. This deepening and expansive
low will draw down very cold air from Canada across the
Carolinas, with hard freezes possible Wednesday, Thursday and
even Friday mornings with lows in the 20s to around 30 each
morning.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...Our late season winter event has wound
down. But in its wake has been left such an error in temperature
guidance that making frost/freeze decisions for the overnight
hours difficult at best. Even though the LAV has finally started
initializing better than the MET/MAV it too wants to show
rising temps through the evening and that just seems unlikely
based upon upstream observations. Guidance also seems to be
clearing out the cloudiness way to quickly this evening, further
arguing against any temperature rebound of more than a degree
or two (despite the warm advection going on aloft).
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Sunday...Isolated to scattered showers will gradually
taper off across the area Monday night into early Tuesday morning as
a coastal sfc low gradually moves up and away from the Carolina
coast. Do not anticipate any wintry precipitation as
temperatures will remain above freezing, with overnight lows in
the mid 30's inland to lower 40's along the coast. As the system
continues to move northeastward and expand into the northeast,
strengthening from a mid-level shortwave will allow for a cold
Canadian airmass to infiltrate in behind the system into the
Carolinas on Tuesday. With dry conditions expected Tuesday and
Tuesday night, high temperatures will warm into the mid to upper
50s during the day on Tuesday, but into the night hours,
temperatures will drop to around or below freezing, with the
upper 20's inland and lower 30's along the coast.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 330 AM Sunday...Winter is not quite over yet. The mild to
warm temperatures experienced much of this winter season will be
just a memory when compared to this period and week.
Agricultural Interests will be tested this period with daily
lows Wed, Thu and Fri mornings in the 20s to around 32 at the
immediate coast. This is 15 to 20 degrees below normal. Daily
highs will see temps struggling into the 40s Wed and Thu with
50s Fri and around 60 Sat. This too is 15 to 20 degrees below
the norm. Wed and Thu.
The longwave pattern aloft will have a nicely amplified upper
trof affecting nearly the eastern half of the United States.
This pattern will result in very cold air with Arctic origins
plunging southeastward across the Carolinas from central Canada.
The upper trof axis will transition to just off the coast from
the Carolinas this period, resulting in fortunately a dry
forecast but again very cold. Wind chill readings will run in
the teens at times with winds staying active Wed into Thu. By
late Thu thru Fri, winds will finally drop off but the cold
temps will continue. Saturday may see a rebound of temps back
to normal with the threat of light liquid pcpn.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...Dry air pushing in strongly from the NW, shutting off
precipitation at the coastal terminals over the next hour or two.
Other than some lingering cirrus clouds the rest of the afternoon
will see decreasing clouds and generally VFR. Clouds will return
overnight ahead of the next system, first along the coast then
inland. Flight category reduction will be minimal, but should
decrease soon after the TAF period as low pressure develops off our
coast later Monday.
Extended outlook...MVFR/IFR conditions are possible in rain and
low ceilings late Monday afternoon through Monday night. VFR
conditions should develop by late Tuesday morning and persist
through Thursday.
&&
.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 330 PM Sunday... Pinched NE gradient to continue through
the period as will Small Craft Advisory as the area remains in
between a very chilly high wedged up east of the Appalachians
and a weak trough off the coast. As this trough closes off into
a low late Monday the wind will become lighter and turn
counterclockwise in direction. The Advisory continues however as
conditions will go downhill quickly following its passage.
SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Sunday...Expect Small Craft Advisory to continue
across all waters late into Monday night, thereafter continuing
across AMZ- 252 and AMZ-250 through the remainder of the
forecast period as increased wave heights continue.
Increased wave energy will continue through the period as a coastal
low offshore slowly pushes farther away from the coast. Seas around
6 to 8 ft through late Monday will drop to 4 ft across the southern
waters, while 4 to 6 fters continue across the northern waters.
Northeast winds around 15 to 20 kts will persist late, becoming
southwest into Tuesday morning, with sustained winds around 15
kts.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 330 AM Sunday...SCEC to borderline SCA will occur Wed
diminishing to SCEC or lower Thu and even lower speeds by Fri.
The one constant thing this 3 day period will be wind directions
from the NW thruout this time-line. During Fri, the center of
high pressure will drop southward across the waters resulting in
wind speeds finally dropping into the single digits. With an
offshore NW wind direction, significant Seas will range from 1
to 3 ft nearshore ie. 0 to 10 nm out, and 3 to 5 ft outer waters
ie. 10 to 20 nm out. By and during Fri, seas will further drop
to 1 to 3 ft thruout.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ254-256.
Small Craft Advisory until 8 AM EDT Tuesday for AMZ250-252.
&&
SYNOPSIS...DCH
NEAR TERM...MBB
SHORT TERM...SGL
LONG TERM...DCH
AVIATION...MBBHazardous weather outlook, Mar 12, 3:47 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 347 PM EDT Sun Mar 12 2017 NCZ087-096-105-SCZ017-023-024-132000- Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon- 347 PM EDT Sun Mar 12 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. A light frost or freeze is possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Freezing temperatures are possible Tuesday, Wednesday, and Thursday nights. A hard freeze is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-106>110-SCZ032-033-039-053>056-132000- Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg- Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown- 347 PM EDT Sun Mar 12 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Freezing temperatures are possible Tuesday, Wednesday, and Thursday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-132000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 347 PM EDT Sun Mar 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-132000- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 347 PM EDT Sun Mar 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 12, 11:57 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1157 AM EDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM SNOW WHITEVILLE 34.33N 78.70W
03/12/2017 E1.0 INCH COLUMBUS NC AMATEUR RADIO
SNOW DEPTH.
&&
EVENT NUMBER ILM1700018
43Local storm report, Mar 12, 12:07 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1207 PM EDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM SNOW WILMINGTON 34.21N 77.91W
03/12/2017 M1.0 INCH NEW HANOVER NC AMATEUR RADIO
SNOW DEPTH.
&&
EVENT NUMBER ILM1700019
43Local storm report, Mar 12, 12:34 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1234 PM EDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW KINGS GRANT 34.26N 77.86W
03/12/2017 M1.1 INCH NEW HANOVER NC NWS EMPLOYEE
SNOW DEPTH.
&&
EVENT NUMBER ILM1700020
MJCNearby
Freeze Warnings in South Carolina, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.